Wisconsin, 2012

Drought in Wisconsin, June 26 to 30, 2012

June 26 to 30, 2012 · NWS MKX · 20 events in 20 counties and zones

A lack of rain over south-central and southeast Wisconsin during the month of June allowed a drought to slowly develop over the area by June 26th or so. Rainfall amounts ranged from around 3/10 inch in the south-central area to around 3 inches in the city of Sheboygan.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A lack of rain over south-central and southeast Wisconsin during the month of June allowed a drought to slowly develop over the area by June 26th or so. Rainfall amounts ranged from around 3/10 inch in the south-central area to around 3 inches in the city of Sheboygan. This translated to monthly deficits ranging from around 4 inches to 1 inch. Sufficient soil moisture allowed for crops to grow normally, however, by the end of June it became apparent higher parts of farm fields were drying out and corn and soybean crops were showing signs of stress. Some locations in south-central and southeast Wisconsin actually started drying out toward the end of May. For example, the corridor from Madison-Janesville through Jefferson County into Washington County had monthly rainfall deficits of 1/10 to 1/3 inch for May, 2012.

The drought intensity and areal coverage increased rapidly from around June 26th to the end of the month. On June 26th, most of south-central and southeast Wisconsin were rated at least D0 on the U.S. Drought Monitor, and the area along and near State Highway 11 across the southern tier of counties had a D1 classification. This drought continued into July, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 26, 2:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 26, 2:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
332 AM CDT TUE JUN 26 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

STRONG MID/UPPER LEVEL RIDGE WILL EXTEND FROM WESTERN TEXAS TO
MINNESOTA THROUGH THIS EVENING...MOVING SLOWLY INTO NORTHWEST
WISCONSIN LATE TONIGHT.  AT 700 MB THE RIDGE ACROSS WISCONSIN
FLATTENS A LITTLE...WITH 30 KNOT WEST WINDS PUSHING INTO NORTHERN
WISCONSIN LATE TONIGHT.  THE 850 MB RIDGE ACROSS WISCONSIN THIS
MORNING PUSHES SOUTHEAST...ALLOWING A 40 KNOT 850 MB SOUTHWEST WIND
MAX TO PUSH INTO NORTHWEST WISCONSIN.  THE MOISTURE CONVERGENCE FROM
THIS STAYS WELL TO THE NORTH.

SURFACE HIGH PRESSURE CENTERED OVER LAKE MICHIGAN EARLY THIS
AFTERNOON WILL DROP SOUTHEAST INTO THE OHIO VALLEY REGION TONIGHT
WITH A WEAK SOUTH FLOW BEGINNING ACROSS SOUTHERN WISCONSIN. THE HIGH
WILL CONTINUE TO BRING QUIET WEATHER TO THE AREA. ONLY SOME CIRRUS
EXPECTED THIS AFTERNOON WITH A FEW MID CLOUDS POSSIBLE LATE TONIGHT
FROM THE UPSTREAM MCS THAT IS EXPECTED TO DISSIPATE AS IT MOVES EAST
TODAY.

THE ONSHORE FLOW SHOULD KEEP AREAS NEAR LAKE MICHIGAN COOLER AS
INLAND AREAS WARM.

.WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

AFTER A COUPLE OF PLEASANT DAYS...THE HOT WEATHER IS EXPECTED TO
RETURN IN FULL FORCE ON WEDNESDAY. SINCE GFS CONTINUES TO HAVE A
LARGE COLD BIAS...USED A BLEND OF NAM AND ECMWF 925 MB
TEMPS...RESULTING IN HIGHS MAINLY IN THE MID 90S. BREEZY CONDITIONS
EXPECTED...ESPECIALLY IF GOING OFF NAM SOUNDINGS...SO DECENT MIXING
OF DEWPOINTS SHOULD OCCUR. WITH DEWPOINTS IN THE 50S...SHOULD NOT
SEE HEAT INDEX VALUES ANY HIGHER THAN THE TEMPERATURE.

.THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM

A FEW BUMPS IN THE FORECAST FOR THURSDAY...AS MODELS ARE
COLLECTIVELY A BIT QUICKER WITH THE COLD FRONT. TIMING OF THE
FRONT HAS IT AT LEAST THROUGH MADISON BY NOON...IF NOT ALL THE WAY
TO THE IL BORDER. NOT A REAL STRONG FRONT THOUGH...AS 2 METER
TEMPS AND 925 MB TEMPS STILL REMAIN QUITE WARM THROUGH THE DAY. IN
FACT...SHOULD SEE MID 90S AGAIN MOST PLACES...IF NOT EVEN UPPER
90S TO NEAR 100 FAR SOUTHEAST. OF COURSE...CLOUDS AND A QUICKER
TIMING OF THE FRONT WILL COULD RESULT IN TEMPS NOT QUITE AS HOT.
EXPECTING HIGHER DEWPOINTS THAN WEDNESDAY...SO COULD SEE HEAT
INDEX VALUES TOP 100 DEGREES. GOOD CHANCE A HEAT ADVISORY WILL BE
NEEDED FOR THURSDAY IF THINGS STAY ON TRACK.

ADDED A SLIGHT CHANCE TO CHANCE FOR SHOWERS AND STORMS IN THE
AFTERNOON...AS ENOUGH COOLER AIR ALOFT BY AFTERNOON TO POSSIBLY
WEAKEN THE CAP ENOUGH FOR CONVECTION...PARTICULARLY ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA. A TON OF CAPE IN THE
SOUNDINGS...ON THE ORDER OF 4000-5000 J/KG...THOUGH LIKELY OVERDONE
BASED ON MID TO UPPER 70S DEWPOINTS. EVEN EXPECTED UPPER 60S TO
AROUND 70 FOR DEWPOINTS WOULD RESULT IN A GOOD AMOUNT OF INSTABILITY
THOUGH.

BUMPED TEMPS UP A BIT FOR FRIDAY AND SATURDAY...AS THE ECMWF AND
CANADIAN KEEP HOT AIRMASS IN THE REGION. MAY NEED TO CONTINUE THE
UPWARD TREND IF THIS TREND PERSISTS...AS ECMWF 925 MB TEMPS AROUND
30 SUGGEST HIGHS CONTINUING IN THE UPPER 90S. HAVE SOME SLIGHT
CHANCE POPS FOR SATURDAY AS A WEAK WAVE ROLLS THROUGH...THOUGH
CURRENTLY DOES NOT LOOK LIKE MUCH TO GET EXCITED ABOUT.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE...MEDIUM

UPPER RIDGE WILL BE PARKED TO THE WEST FOR SUNDAY AND MONDAY. HAVE
SOME MORE LOW POPS FOR SUNDAY...AS MODELS DROP ANOTHER WEAK WAVE
THROUGH THE AREA. OTHERWISE...TEMPS WILL LIKELY REMAIN ABOVE ABOVE
NORMAL...THOUGH NOT AS HOT WITH THERMAL RIDGE TO THE WEST.

&&

.AVIATION/12Z TAFS/...

VFR CONDITIONS THROUGH TONIGHT.  CLEAR SKIES AND LIGHT WINDS INTO
THIS AFTERNOON WITH SURFACE HIGH CENTERED OVER LAKE MICHIGAN.
ONLY CLOUDS EXPECTED WILL BE SOME CIRRUS THAT WILL SPILL OVER THE
RIDGE.

AS THE RIDGING SHIFTS TO THE EAST AND GRADIENT TIGHTENS 00Z/26
NAM FORECAST SOUNDINGS CRANK WINDS UP TO BETWEEN 35 AND 40 KNOTS
AFTER 06Z WEDNESDAY WITHIN 1500 FT OVER A SHALLOW INVERSION. THESE
WINDS ARE MUCH WEAKER ON THE GFS...SO WILL NOT PUT WIND SHEAR IN AT
THIS TIME.

&&

.MARINE...

SOUTH WINDS ARE EXPECTED TO INCREASE ACROSS THE NEARSHORE WATERS ON
WEDNESDAY...AS THE SURFACE PRESSURE GRADIENT TIGHTENS WITH THE VERY
WARM AIRMASS MOVING INTO THE REGION. WINDS MAY BECOME SOUTHEAST
DURING THE AFTERNOON. THESE WINDS MAY GUST TO SMALL CRAFT ADVISORY
LEVELS...UP TO 23 KNOTS. SUBSEQUENT WAVES SHOULD REMAIN BELOW
CRITERIA.

&&

.FIRE WEATHER...

BREEZY SOUTH WINDS OF 10 TO 20 MPH ON WEDNESDAY WILL BRING VERY WARM
TEMPERATURES INTO THE 90S...ALONG WITH LOW RELATIVE HUMIDITY VALUES
OF 23 TO 33 PERCENT ACROSS THE AREA.

AT THIS TIME...IT APPEARS TO BE A BORDERLINE SITUATION FOR CRITICAL
FIRE WEATHER CONDITIONS BEING MET.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
WEDNESDAY THROUGH MONDAY...DDV
Hazardous weather outlook, Jun 26, 2:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 AM CDT TUE JUN 26 2012

WIZ046-047-051-052-056>060-062>072-270830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 AM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES AND INCREASING HUMIDITY WILL RESULT IN HEAT
INDEX VALUES REACHING THE MIDDLE TO UPPER 90S OVER SOUTH CENTRAL
WISCONSIN AND LOWER TO MID 90S OVER SOUTHEAST WISCONSIN WEDNESDAY
AFTERNOON.

HOT TEMPERATURES AND MORE HUMID CONDITIONS WILL SPREAD OVER THE
ENTIRE AREA ON THURSDAY. HEAT INDEX VALUES WILL REACH THE 98 TO
104 DEGREE RANGE THURSDAY AFTERNOON. A HEAT ADVISORY MAY BE NEEDED.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH OF A
MADISON TO KENOSHA LINE THURSDAY AFTERNOON AND ACROSS SOUTHERN
WISCONSIN THURSDAY NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE
REGION.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-270830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 AM CDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY
NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE REGION.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Marquette

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Green Lake

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
June 26, 6:00 AM CST to June 30, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406251, 406252, 406253, 406254, 406255, 406256, 406257, 406258, 406259, 406260, 406261, 406262, 406263, 406264, 406265, 406266, 406267, 406268, 406269, 406270.